Alert archive / West Virginia / Flash Flood Warnings in 2013

Flash Flood Warning 38, NWS Blacksburg, VA

July 19, 2013Greenbrier County, Summers County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 19, 2013, 8:09 PM EDT for Greenbrier County, Summers County, West Virginia. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2013, 8:09 PM EDT (00:09 UTC)
Expired
Jul 19, 2013, 11:15 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Greenbrier County, WV, Summers County, WV

The radar

The Charleston,WV radar (KRLX), 97 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 8:49 PM EDTFLASH FLOOD1 Wnw Lawn, WVROAD WASHED OUT HALFWAY BETWEEN LAWN AND DAWSON.
Jul 19, 8:49 PM EDTFLASH FLOOD2 Sw Lawn, WVDUNCAN BRANCH ROAD FLOODED FROM WATER OVERFLOWING ADJACENT DRAINAGE DITCHES AND CULVERTS.
Jul 19, 8:49 PM EDTFLASH FLOODWnw Lawn, WVA PORTION OF ELTON-LAWN ROAD WASHED OUT VERY NEAR THE GREENBRIER COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2013-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2013-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1382 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

421 
WGUS51 KRNK 200009
FFWRNK
WVC025-089-200315-
/O.NEW.KRNK.FF.W.0038.130720T0009Z-130720T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
809 PM EDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...
  WESTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 1115 PM EDT

* AT 805 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  VERY HEAVY RAIN ACROSS THE WARNED AREA. RAINFALL AMOUNTS OF 2 TO 3 
  INCHES HAVE LIKELY ALREADY FALLEN IN THE AREA BETWEEN RAINELLE AND 
  LAWN...OR BETWEEN RUPERT AND SANDSTONE. THUNDERSTORMS WILL PERSIST 
  IN THIS AREA FOR ANOTHER HOUR...WITH AN ADDITIONAL 1 TO 2 INCHES 
  OF RAIN POSSIBLE IN THESE SAME AREAS. FLASH FLOODING IS 
  LIKELY AND EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  RUPERT...
  RAINELLE...
  MEADOW BLUFF...
  ELTON...
  AND LAWN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO DEEP
TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. NEVER TRY
TO CROSS A FLOWING STREAM ON FOOT.

FLOODING IS OCCURRING OR IS IMMINENT.  IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3793 8061 3782 8072 3775 8082 3784 8090
      3787 8081 3787 8075 3795 8081 3800 8075
$$

RAB
2 follow-up statements
996 
WGUS71 KRNK 200203
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1003 PM EDT FRI JUL 19 2013

WVC025-089-200315-
/O.CON.KRNK.FF.W.0038.000000T0000Z-130720T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUMMERS WV-GREENBRIER WV-
1003 PM EDT FRI JUL 19 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR
NORTHERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...
WESTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

AT 958 PM EDT...LOCAL LAW ENFORCEMENT REPORTED THAT A PORTION OF 
ELTON-LAWN ROAD WAS WASHED OUT BEATEN LAWN AND DAWSON. DUNCAN 
BRANCH ROAD IN NORTHERN SUMMERS COUNTY WAS ALSO FLOODED.

DOPPLER RADAR ESTIMATES THAT FROM 3 TO 4 INCHES OF RAIN FELL IN FAR 
NORTHERN SUMMERS COUNTY AND SOUTHWESTERN GREENBRIER 
COUNTY...GENERALLY BETWEEN RUPERT...LAWN...AND ELTON...SINCE 8 PM 
EDT. EXCESSIVE RUNOFF IN THESE AREAS LIKELY CONTINUES AND SOME ROADS 
WILL REMAIN FLOODED. THUS...THE FLASH FLOOD WARNING REMAINS IN 
EFFECT.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
RUPERT...
RAINELLE...
MEADOW BLUFF...
ELTON...
AND LAWN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO SEE THE
FLOODING. IF FLASH FLOODING IS OBSERVED...MOVE UP TO HIGHER GROUND
QUICKLY.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.

FLOODING IS OCCURRING OR IS IMMINENT.  IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3793 8061 3782 8072 3775 8082 3784 8090
      3787 8081 3787 8075 3795 8081 3800 8075

$$

RAB
611 
WGUS71 KRNK 200307
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1107 PM EDT FRI JUL 19 2013

WVC025-089-200315-
/O.EXP.KRNK.FF.W.0038.000000T0000Z-130720T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUMMERS WV-GREENBRIER WV-
1107 PM EDT FRI JUL 19 2013

...THE FLASH FLOOD WARNING FOR
NORTHERN SUMMERS COUNTY...
AND WESTERN GREENBRIER COUNTY WILL EXPIRE AT 1115 PM EDT...

THE THUNDERSTORMS WITH HEAVY RAIN HAVE ENDED...AND FLASH FLOODING IS 
NO LONGER EXPECTED TO POSE A THREAT.

HOWEVER...CREEKS AND STREAMS IN THE AREA MAY BE HIGH FROM EXCESSIVE 
RUNOFF AS FROM 3 TO 4 INCHES OF RAIN FELL BETWEEN RUPERT AND 
SANDSTONE. AT LEAST ONE ROAD IS WASHED OUT. USE EXTRA CARE WHEN 
DRIVING AT NIGHT. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE 
ROAD. THE WATER DEPTH MAY BE TOO GREAT FOR YOU TO PROCEED SAFELY.

LAT...LON 3793 8061 3782 8072 3775 8082 3784 8090
      3787 8081 3787 8075 3795 8081 3800 8075

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 4:11 PM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 19, 4:11 PM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT FRI JUL 19 2013

.SYNOPSIS...
WEAK HIGH PRESSURE AT THE SURFACE AND ALOFT WILL MAINTAIN HOT AND
HUMID CONDITIONS INTO SATURDAY. A WEAK COLD FRONT WILL DRIFT
SOUTHEAST INTO THE AREA SATURDAY NIGHT...THEN STALL OVER OR JUST
SOUTH OF THE REGION ON SUNDAY. THE PROXIMITY OF THIS FRONT WILL
INCREASE THE THREAT FOR SHOWERS AND THUNDERS AS THE WEEKEND
PROGRESSES INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 405 PM EDT FRIDAY...

STRONG DAYTIME HEATING...DIFFERENTIAL HEATING...AND LOCALIZED
FORCED ASCENT DUE TO OROGRAPHY PROVIDED AGAIN PROVIDED THE NEEDED
SUPPORT FOR CONVECTIVE DEVELOPMENT IN THE MOUNTAINS THIS
AFTERNOON. HOWEVER...CONVECTIVITY ACTIVITY HAS REMAINED LIMITED AT
BEST FURTHER EAST OVER THE PIEDMONT DUE TO THE PERSISTENCE OF A
WEAK WARM NOSE IN LOWEST 10K FEET WITH LACKLUSTER MID LEVEL LAPSE
RATES.

WEAK CORFIDI VECTORS OF LESS THAN 5 KNOTS IN ALL AREAS...AND HIGH
PRECIPITABLE WATER VALUES ON ORDER OF 1.65 INCHES HAVE RESULTED
IN OUTFLOW- AND TOPOGRAPHICALLY-DOMINATED STORMS THAT HAVE
YEILDED LOCALIZED FLASH FLOODING AND SPOTTY LOW-END SEVERE WIND
AND HAIL.

AS OF TIME OF THIS WRITING...SUFFICIENT OUTFLOW/COOL POOLS HAVE
SPREAD ACROSS MOST OF THE MOUNTAIN AREAS SUCH THAT AREAL COVERAGE
AND INTENSITY FOR THE REST OF THE AFTERNOON INTO THIS EVENING
SHOULD BE ON THE WANE. HOWEVER...AN ISOLATED SEVERE STORM IS STILL
POSSIBLE ACROSS THE PIEDMONT...WHERE THE AIRMASS HAS NOT BEEN
WORKED-OVER AND STILL REMAINS QUITE SULTRY.

LOSS OF DAYTIME HEATING AND LACK OF DYNAMIC FORCING SHOULD SEE
DEMISE OF ALL CONVECTIVE ACTIVITY BY MIDNIGHT TONIGHT IN MOST
AREAS...TO BE FOLLOWED BY DEVELOPMENT OF MOUNTAIN VALLEY FOG..WITH
PATCHY FOG IN LOW LYING AREAS OF THE PIEDMONT.

LITTLE CHANGE OF OVERALL AIRMASS ON SATURDAY SHOULD BRING A REPEAT
PERFORMANCE OF WEATHER...WITH MORNING FOG BURNING OFF/LIFTING BY
MID MORNING...TO BE FOLLOWED BY RAPID DEVELOPMENT OF TOWERING
CUMULUS IN UNCAPPED ATMOSPHERE. WIDELY SCATTERED TO NUMEROUS
THUNDERSTORMS ARE EXPECTED TO REDEVELOP IN THE MOUNTAINS
BY/AROUND NOON...SPREADING EAST INTO THE FOOTHILLS AND PIEDMONT
SHORTLY THEREAFTER AS ERRATIC CORFIDI VECTORS BECOMING MORE
WESTERLY AS UPPER RIDGE BEGINS TO BE SUPPRESSED SOUTHEASTWARD AS
GREAT LAKE TROF BEGINS TO BECOME ESTABLISHED.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
AS OF 345 PM EDT FRIDAY...

UPPER TROF WELL IN PLACE OVER THE EASTERN UNITED STATES BY SATURDAY
NIGHT WITH 500 MB HEIGHTS FALLING SLIGHTLY OVER THE COUNTY WARNING
AREA ON SATURDAY NIGHT AND SUNDAY. THE UPPER JET WILL ADD SOME LIFT
ON SATURDAY NIGHT THROUGH MONDAY. IN ADDITION...LOW LEVEL
CONVERGENCE WILL INCREASE WITH THE ARRIVAL OF THE COLD FRONT ON
SUNDAY. ENOUGH LIGHT AND FORCING TO KEEP HIGHER PROBABILITY OF
PRECIPITATION IN THE FORECAST ON SUNDAY.

MID LEVEL TEMPERATURES DROP SLIGHTLY WHICH WILL LEAD TO BETTER LAPSE
RATES AND INSTABILITY OVER THE FORECAST AREA. AIR MASS WILL REMAIN
HUMID AND PRECIPITABLE WATER VALUES STAY IN 1.5 TO 2.0 RANGE. WILL
CONTINUE TO HIGHLIGHT THREAT OF HEAVY RAIN AND POTENTIAL FOR
FLOODING IN THE HAZARDOUS WEATHER OUTLOOK.

SURFACE DEW POINTS WILL REMAIN IN THE 60S AND 70S...KEEPING
OVERNIGHT TEMPERATURES MILD. PRECIPITATION AND CLOUD COVER MAY LIMIT
AMOUNT OF DAYTIME HEATING. STILL EXPECT TEMPERATURES TO BE NEAR
NORMAL.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 1140 AM EDT FRIDAY...

500 MB TROF REMAINS OVER THE EASTERN UNITED STATES THROUGH THIS TIME
FRAME. SHORT WAVE ROTATING THROUGH THE TROF WILL PERIODICALLY BRING
A COLD FRONT CLOSER TO THE FORECAST AREA. ECMWF BRINGS STRONGER
SHORT WAVE...POSSIBLY CLOSING OFF INTO THE REGION ON WEDNESDAY AND
THURSDAY. THIS WOULD BRING A COLD FRONT THROUGH THE AREA WITH THE
POTENTIAL FOR A DECENT PUSH OF DRIER AND COOLER AIR IN FOR NEXT
WEEKEND.

BUT UNTIL THEN...REGION STAYS IN THE WARM UNSTABLE AIR MASS WITH
DAILY THREAT OF AFTERNOON AND EVENING THUNDERSTORMS...OCCASIONALLY
ENHANCED IN COVERAGE BY SHORT WAVE ENERGY COMING THROUGH THE UPPER
TROF. EXPECT NEAR NORMAL TEMPERATURES THROUGH DAY 7/FRIDAY.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
AS OF 210 PM EDT FRIDAY...

MAINLY VFR FLIGHT CONDITIONS ARE EXPECTED FOR THE REST OF THIS
AFTERNOON AT ALL TERMINAL FORECAST SITES OUTSIDE OF AREAS OF
SHOWERS/THUNDERSTORMS...WHERE CONDITIONS WILL LOCALLY BE REDUCED
INTO THE LIFR RANGE IN TORRENTIAL RAIN. ACTIVITY THROUGH THE
AFTERNOON HOURS WILL BE FOCUSED ALONG THE EASTERN FLANKS OF THE
BLUE RIDGE...MAINLY SOUTH OF ROANOKE...WITH MORE ISOLATED/WIDELY
SCATTERED STORMS AND ASSOCIATED RESTRICTIONS ELSEWHERE. WITH
PRIMARY AREA OF STORMS REMAINING OUTSIDE OF TERMINAL FORECAST
SITES (KLWB...KBLF...KBCB...KROA...KLYH...KDAN)...HAVE MAINTAINED
MENTION OF VCTS AT ALL RESPECTIVE LOCATIONS...BUT WILL NOT INCLUDE
PREVAILING CONDITION UNLESS SPECIFIC STORM DIRECTLY THREATENS ANY
PARTICULAR SITE.

WITH LOSS OF DAYTIME HEATING...A MOIST GROUND...CLEARING
SKIES...AND NEARLY CALM BOUNDARY LAYER...SHOULD SEE ANOTHER NIGHT
WHERE WIDESPREAD MOUNTAIN VALLEY FOG DEVELOPS...ALONG WITH MORE
LOCALIZED FOG IN LOW LYING AREAS OF THE PIEDMONT...PRIMARILY
DRIVING AREAS SUCH AS KLWB...KBCB...AND KLYH INTO IFR/LIFR
RANGE...ALTHOUGH OTHER AREAS SUCH AS AT KBLF AND KDAN MAY TREND
THAT WAY AS WELL.

SIMILAR TO THIS MORNING...EXPECT FOG TO BURN OFF/LIFT BY 0900-1000
AM ON SATURDAY IN MOST AREAS...ONLY TO BE REPLACED BY BUILDING
CLOUDS AND REDEVELOPMENT OF SHOWERS/THUNDERSTORMS SHORTLY
BEFORE/AROUND NOON. APPROACH OF COOL FRONT FROM NORTH AND WEST
WILL PROVIDE EVEN GREATER THREAT/FOCUS FOR A MORE WIDESPREAD
COVERAGE OF STORMS BY MID-LATE AFTERNOON...ALONG WITH ASSOCIATED
FLIGHT RESTRICTIONS...AND AS IT STALLS OVER THE AREA SATURDAY
NIGHT INTO SUNDAY. PROXIMITY OF FRONT WILL MAINTAIN THREAT OF
WIDESPREAD FLIGHT RESTRICTIONS INTO AT LEAST MVFR...IF NOT IFR
RANGE...DURING THIS TIMEFRAME.

MODELS CONTINUE TO DEPICT STALLED FRONT REMAINING OVER/NEAR THE
AREA INTO EARLY NEXT WEEK...ONLY TO HAVE YET ANOTHER FRONT TO
APPROACH AND THEN STALL OVER THE AREA BY MIDWEEK. AS A
RESULT...INTRUSIONS BACK INTO THE VFR RANGE MAY BE RELATIVELY
SHORT LIVED WELL INTO NEXT WEEK...ESPECIALLY IN THE MOUNTAINS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WERT
NEAR TERM...WERT
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...WERT
Hazardous weather outlook, Jul 19, 5:36 AM EDT, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 AM EDT FRI JUL 19 2013

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-200945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
536 AM EDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ALONG WITH LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BECOME MORE NUMEROUS OVER THE WEEKEND WITH THE
CONTINUED THREAT FOR ISOLATED TO SCATTERED SEVERE STORMS ALONG
WITH FLOODING FROM VERY HEAVY RAINFALL INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 19, 5:15 PM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
515 PM EDT FRI JUL 19 2013

VAZ011-192145-
GILES VA-
515 PM EDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN GILES COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 545 PM EDT

* AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A DEVELOPING THUNDERSTORM NEAR WHITE GATE...MOVING TO THE
  NORTHEAST AT 5 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  AND WHITE GATE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3732 8085 3719 8079 3717 8081 3716 8088
      3719 8087 3719 8088 3718 8089 3722 8094
      3724 8095
TIME...MOT...LOC 2113Z 247DEG 6KT 3722 8090

MBS
Special weather statement, Jul 19, 5:27 PM EDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT FRI JUL 19 2013

VAZ010-012-192200-
BLAND VA-WYTHE VA-
527 PM EDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN BLAND COUNTY IN SOUTHWEST VIRGINIA...
  NORTH CENTRAL WYTHE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 600 PM EDT

* AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BLAND...MOVING TO THE NORTHEAST AT 5
  MPH.

* PEA SIZE HAIL IS EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS
  FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL
  ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND
  LIGHTNING WITH THIS STORM.

* THE STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
  BLAND AND NORTH CENTRAL WYTHE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3701 8108 3708 8113 3715 8099 3701 8092
TIME...MOT...LOC 2126Z 247DEG 6KT 3704 8107

MBS
Special weather statement, Jul 19, 5:30 PM EDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 PM EDT FRI JUL 19 2013

VAZ019-023-024-192200-
ALLEGHANY VA-ROCKBRIDGE VA-BOTETOURT VA-
530 PM EDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  SOUTHWESTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHEASTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 600 PM EDT

* AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A DEVELOPING THUNDERSTORM NEAR GALA...MOVING TO THE
  NORTHEAST AT 5 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  EAGLE ROCK...
  NATURAL BRIDGE...
  IRON GATE...
  GLEN WILTON...
  AND LONGDALE FURNACE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3763 7952 3759 7979 3775 7988 3785 7970
      3784 7969 3787 7966 3787 7965 3786 7965
TIME...MOT...LOC 2126Z 247DEG 6KT 3770 7976

MBS
Special weather statement, Jul 19, 5:52 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 PM EDT FRI JUL 19 2013

VAZ011>013-192245-
GILES VA-WYTHE VA-PULASKI VA-
552 PM EDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN AND EASTERN GILES COUNTY IN SOUTHWEST VIRGINIA...
  NORTHEASTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA...
  PULASKI COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 645 PM EDT

* AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BANE TO COLEMAN
  STORE...MOVING TO THE EAST AT 15 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
  STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF
  STORMS.

* LOCATIONS IMPACTED INCLUDE...
  NEWPORT...
  ALLISONIA...
  PULASKI...
  POPLAR HILL...
  AND DUBLIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3691 8104 3734 8069 3732 8044 3727 8050
      3724 8061 3721 8061 3719 8059 3720 8051
      3720 8052 3718 8056 3715 8054 3712 8059
      3709 8058 3688 8073 3685 8085
TIME...MOT...LOC 2147Z 283DEG 15KT 3726 8074 3692 8100

RAB
Local storm report, Jul 19, 6:26 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
626 PM EDT FRI JUL 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND DMG     2 SW TROUTVILLE         37.40N 79.90W
07/19/2013                   BOTETOURT          VA   911 CALL CENTER

            TREE DOWN ON POWER LINE ON HUMBERT RD. POWER IS OUT IN
            THE AREA.

&&

RSTONEFI
Special weather statement, Jul 19, 7:20 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
720 PM EDT FRI JUL 19 2013

WVZ043-045-200000-
SUMMERS WV-GREENBRIER WV-
720 PM EDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...
  CENTRAL GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 800 PM EDT

* AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RAINELLE
  TO MEADOW BLUFF...TO JUST NORTHEAST OF SANDSTONE...MOVING TO THE
  NORTHEAST AT 40 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
  STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF
  STORMS.

* LOCATIONS IMPACTED INCLUDE...
  RUPERT...
  ASBURY...
  RAINELLE...
  BINGHAM...
  AND ANJEAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3826 8042 3785 8042 3775 8078 3786 8084
      3787 8075 3795 8081 3798 8077 3802 8080
      3803 8083 3806 8080 3805 8086 3808 8089
      3810 8088 3808 8071 3827 8044
TIME...MOT...LOC 2318Z 261DEG 33KT 3806 8088 3779 8074

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 12:14 PM EDTSpecial Weather StatementRNKMonroe61 min
Jul 20, 7:35 PM EDTSpecial Weather StatementRNKGreenbrier55 min

Nearby

Flash Flood Warnings in West Virginia, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.